West Virginia, 2018

Flash Flooding and Flooding in West Virginia, June 27 to 28, 2018

June 27 to 28, 2018 · NWS RLX · 7 events in 4 counties and zones

Following on and off rain on the 27th, a cold front pushed through during the evening with heavy rainfall leading to flooding. A couple storms also produced wind damage, with one isolated but very strong downburst in Harrison County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$54,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Following on and off rain on the 27th, a cold front pushed through during the evening with heavy rainfall leading to flooding. A couple storms also produced wind damage, with one isolated but very strong downburst in Harrison County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 27, 2:48 PM EST, 1 hour 17 minutes earlier.

Area forecast discussion, Jun 27, 2:48 PM EST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
348 PM EDT Wed Jun 27 2018

.SYNOPSIS...
A cold front will affect the area tonight. High pressure
arrives Thursday. Heat wave Friday through at least Tuesday.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 215 PM Wednesday...

Warm front looks to be draped across northeast Ohio and
northeastern WV as of 18Z. This front will continue to move
northeast through the afternoon. Clouds will scatter some in
warm sector per say, allowing insolation to destabilized the
boundary layer. This will lead to popup shra/tsra for the
late afternoon in broad upper level diffluence amid a
strengthening low level southwesterly wind profile. With lack of
a well defined forcing mechanism, coverage should remain
scattered at best. The cold front, currently across northwest OH,
will progress toward southeast OH early this evening. This will
serve as the main focus for organized convection heading. SPC
maintains a marginal risk for severe today, though it appears
the greatest threat would be tied closer to the front and upper
level s/w trof. Hence, southeast OH would be in line early this
evening for an isolated damaging wind threat. While the front
will likely stall across southeast OH and extreme northern WV
late this evening, it appears the activity from earlier in the
evening will progress off the front and deep into the CWA before
waning late across southern counties. Expect low stratus to
develop late tonight and linger through at least mid morning,
before lifting into a healthy cu field for the afternoon.

Temperatures were derived from the hires wrf and NBM for lows as
well as highs tomorrow.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 320 PM Wednesday...

A surface high pressure system and upper level ridge will
remain for Thursday night through Saturday night, allowing for
heat and humidity to start increasing. With dry air in the low
levels on Friday, will lower afternoon dew points a bit.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 320 PM Wednesday...

The upper level ridge will remain through the weekend allowing
heat and humidity to continue building. Enough moisture may
build toward the end of the weekend to allow for a couple of
afternoon thunderstorms.

The combination of hot temperatures and high humidity could
produce heat indices in the lower 100s Saturday and Sunday
afternoon.

An approaching cold front will then increase precipitation
chances for the beginning of the work week. Models differ on the
handling of this front, with some pushing it further south than
others. Fronts generally have a hard time pushing south of the
area this time of year, so think that the models that keep the
front over the region are probably handling it better.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
As of 220 PM Wednesday...

Isolated to scattered shra/tsra through 00Z in a warm moist
boundary layer within the warm sector. This was handled with
VCTS at the various terminals. A cold front will approach this
evening, but likely stall across southeast OH and northern WV.
A broken line of shra/tsra along and ahead of the front will
continue to move through the area though, likely affecting all
terminals. VCTS was coded up once again to account for this,
especially given the uncertainty of the extent of any
convection this evening.

There is good agreement amongst the guidance on low stratus
forming at most sites overnight, with IFR or worse CIGs
developing. Boundary layer winds around 20 kts will likely
mitigate dense fog, save for EKN perhaps. Low stratus will
slowly lift and scatter into a health cu field by mid to later
morning.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS:  Timing and coverage of showers and
thunderstorms may vary tonight. Timing of low stratus
development may vary during the early morning hours Thursday.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    M    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M

AFTER 18Z THURSDAY...
IFR in dense fog, mainly in the valleys, possible overnight
Thursday night through early Friday morning. Brief IFR possible
in thunderstorms Monday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...RPY/30
NEAR TERM...30
SHORT TERM...RPY
LONG TERM...RPY
AVIATION...30
Hazardous weather outlook, Jun 27, 3:34 AM EST, 12 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
434 AM EDT Wed Jun 27 2018

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>032-
280845-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
Lewis-Harrison-Taylor-
434 AM EDT Wed Jun 27 2018

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central West Virginia, northern West
Virginia, southern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

There are marginal risks for excessive rainfall and severe
thunderstorms today and tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A heat wave is in store for the end of the week and beginning of
next week. Heat indices may climb close to 100 degrees or higher
Saturday through Tuesday afternoons.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

VAZ003-004-WVZ033-034-039-040-515>526-280845-
Dickenson-Buchanan-McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
434 AM EDT Wed Jun 27 2018

This Hazardous Weather Outlook is for southwest Virginia, and
portions of northeast West Virginia, northern West Virginia,
southeast West Virginia and southern West Virginia.

.DAY ONE...Today and Tonight.

There are marginal risks for excessive rainfall and severe
thunderstorms today and tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Jun 27, 2:24 PM EST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Charleston WV
324 PM EDT WED JUN 27 2018

WVZ006-014-015-272015-
Kanawha-Cabell-Putnam-
324 PM EDT WED JUN 27 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL CABELL...
NORTHWESTERN KANAWHA AND CENTRAL PUTNAM COUNTIES...

At 323 PM EDT, a strong thunderstorm was located over Hurricane, or
10 miles southwest of Winfield, moving east at 35 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Charleston, Nitro, Winfield, Jefferson, South Charleston, St. Albans,
Dunbar, Hurricane, Sissonville, Milton, Eleanor, Poca, Cross Lanes,
Ona, Culloden, Institute, Teays Valley, Tornado and Bancroft.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 77 in West Virginia between mile markers 99 and 117.
 Interstate 64 in West Virginia between mile markers 21 and 57.
 Route 119 between mile markers 78 and 80.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3852 8212 3848 8206 3853 8206 3859 8166
      3856 8163 3856 8161 3833 8160 3837 8205
      3838 8206 3837 8208 3838 8224 3850 8226
TIME...MOT...LOC 1923Z 268DEG 30KT 3846 8205

26
Special weather statement, Jun 27, 3:44 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Charleston WV
444 PM EDT WED JUN 27 2018

WVZ015-016-027-519-272130-
Clay-Roane-Kanawha-Northwest Nicholas-
444 PM EDT WED JUN 27 2018

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL NICHOLAS...
NORTHEASTERN KANAWHA...SOUTHEASTERN ROANE AND CLAY COUNTIES...

At 444 PM EDT, a strong thunderstorm was located over Elkview, or 8
miles northeast of Charleston, moving east at 25 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Clay, Sissonville, Clendenin, Pinch, Elkview, Wallback, Glen,
Bickmore, Ivydale, Procious and Indore.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 79 between mile markers 1 and 24, and between mile
markers 32 and 40.
 Interstate 77 in West Virginia near mile marker 103.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3837 8161 3851 8161 3861 8098 3831 8098
TIME...MOT...LOC 2044Z 265DEG 27KT 3845 8152

26

The radar

The Pittsburgh radar (KPBZ), 138 km away, was scanning. The volume nearest the first event began at 21:05 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 2 thunderstorm wind, 2 flood. Local standard time, as filed.

Thunderstorm Wind, Harrison

When
June 27, 4:05 PM EST
Where
Harrison County, 0.87 mi NE of Lodgeville
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
39.290, -80.260

Many trees were snapped or blown over in the area of Worthington Drive, Smith Street and Cherry Street.

Flash Flood, Pleasants

When
June 27, 6:30 PM EST to 8:00 PM EST
Where
Pleasants County, 0.88 mi WNW of St Marys to 1.44 mi N of St Marys
Cause
Heavy Rain
Property damage
$10,000
Reported by
911 Call Center
Coordinates
39.386, -81.215

Many roads in St. Marys were flooded, especially across the northern side of town. The flood waters also washed out a set of railroad tracks.

Flash Flood, Tyler

When
June 27, 6:30 PM EST to 11:30 PM EST
Where
Tyler County, 0.91 mi SSE of Everett to 0.75 mi NW of Bens Run
Cause
Heavy Rain
Property damage
$20,000
Reported by
911 Call Center
Coordinates
39.468, -81.022

Multiple roads were closed across the southwestern part of the county as streams and creeks flooded. This included in the area of Wick, along Sugar Creek and Rush Fork. In Meeker, Big Run Road was washed out by flooding along Big Run. The bridge over Sancho Creek on Sancho Creek Road was damaged by high water.

Thunderstorm Wind, Harrison

When
June 27, 6:35 PM EST
Where
Harrison County, 0.87 mi SW of Arlington
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.290, -80.360

One tree was blown down between US Route 19 and North 50. The tree fell onto telephone and power lines, pulling them down as well.

Flash Flood, Barbour

When
June 27, 10:55 PM EST to June 28, 4:45 AM EST
Where
Barbour County, 1.36 mi S of Brownton to 0.76 mi SE of Lillian
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
39.200, -80.147

Multiple roads were closed due to flooding, including County Route 38 and 92. Several water rescues were performed in the Nesterville area.

Flood, Tyler

When
June 27, 11:30 PM EST to June 28, 12:00 PM EST
Where
Tyler County, 0.84 mi SSE of Everett to 0.94 mi NW of Adonis
Cause
Heavy Rain
Property damage
$1,000
Reported by
River/Stream Gage
Coordinates
39.469, -81.024

Following flash flooding earlier in the day, Middle Island Creek flooded late on the 27th. The stream gage at Little showed the creek rising above its 14 foot bankfull level around 11:30 PM on the 27th. It crested at 15.7 feet around sunrise on the 28th before receding by noon. Stewarts Run Road near Little was flooded.

Flood, Barbour

When
June 28, 4:45 AM EST to 9:00 AM EST
Where
Barbour County, 0.75 mi NNW of Nestorville to 1.33 mi ENE of Tacy
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
39.190, -79.926

Following flash flooding the night before, multiple roads remained closed around Nestorville as water drained through the system. This included portions of Routes 38 and 92.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2018Every state in 2018This day in weather historyWarnings in West Virginia, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 755382, 755691, 755695, 755381, 755383, 755699, 755385.